Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 88, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 17, 2004, 6:05 PM EDT for Hampton County, South Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2004, 6:05 PM EDT (22:05 UTC)
- Expired
- Jul 17, 2004, 7:00 PM EDT
- In force
- 55 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 18 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1715 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 172205
SVRCHS
SCC049-172300-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
605 PM EDT SAT JUL 17 2004
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HAMPTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 700 PM EDT
* AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS OVER LENA...OR ABOUT 11 MILES SOUTHWEST OF HAMPTON...MOVING
EAST AT 40 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
LENA AND ESTILL...
HAMPTON...
ALMEDA AND VARNVILLE...
CUMMINGS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
LAT...LON 3284 8125 3274 8140 3267 8134 3264 8118
3276 8100 3279 8089 3294 8107
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:20 PM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 17, 2:20 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 220 PM EDT SAT JUL 17 2004 .SHORT TERM /NOW THROUGH SUN/...ISOLATED CONVECTION JUST BEGINNING TO FORM THIS AFTERNOON...GETTING A LATER THAN NORMAL START AS ONLY RECENTLY HAS ENOUGH SUNSHINE DEVELOPED TO ALLOW FOR TEMPS TO REACH NEAR CONVECTIVE TEMPS IN THE UPPER 80S TO NEAR 90. SEA BREEZE IS PINNED RIGHT NEAR THE COAST AT THIS TIME...AND WILL DRIFT TO ABOUT I-95 IN GA AND PERHAPS ALTERNATE RTE 17 IN SC BY EVE. LOOK FOR CONTINUE COVERAGE OF SHOWERS AND TSTMS THE REMAINDER OF THE DAY AND EVE...MAINLY ALONG SEA BREEZE AND DIFFERENTIAL HEATING BOUNDARIES. SHORT WAVE ALOFT NOW OVER SW GA/SRN AL/FL PANHANDLE WILL MOVE ACROSS THE CWA TONIGHT AND SUN...FIRST REACHING SE GA EARLY TONIGHT AND SC LATER TONIGHT. ANOTHER SHORT WAVE NO IN THE SRN APPALACHIANS TO CONTINUE MOVING SE ACROSS SC TONIGHT AND WILL MERGE WITH SHORT WAVE ENERGY TO THE S ON SUN AND HEAD INTO ATLC BY SUN AFTERNOON. IN ADDITION...UPPER LEVEL JET TO REMAIN OVER OR NEAR THE CWA DURING THIS TIME HELPING TO ENHANCE UPPER DIVERGENCE. AS A RESULT...WITH GO WITH HIGHEST POPS TONIGHT AND SUN...AT LEAST 50-60% COVERAGE. THERE IS A RISK OF STRONG OR EVEN ISOLATED SEVERE STORMS WITH LOW WET BULB ZERO...COLD POOL ALOFT...AND MODERATE TO STRONG INSTABILITY TONIGHT. SIMILAR STRONG OR SEVERE RISK FOR SUN AS LAPSE RATES STEEPEN AS A RESULT OF DRIER AIR ALOFT MOVING IN BEHIND SHORT WAVE AND BETTER INSOLATION IS ANTICIPATED WITH A DECREASE IN CLOUD COVER. TEMPS SIMILAR TO CURRENT DEWPOINTS FOR TONIGHTS MINS AND A COUPLE OF DEGREES WARMER SUN WITH MORE SUNSHINE. && .LONG TERM /SUN NIGHT THROUGH SAT/...BLOCKING PATTERN ALOFT TO PERSIST INTO AT LEAST THE EARLY PART OF NEXT WEEK...KEEPING A SHARP TROUGH IN THE E. BY MID TO LATE WEEK THE TROUGH SHOULD BEGIN TO LIFT OUT OR AT LEAST DISSIPATE AS RIDGE ALOFT BEGINS TO BUILDS ACROSS FL. AT THE SURFACE...WEAK FRONTAL BOUNDARY TO LINGER IN THE SE THROUGH MUCH OF THE WEEK...PERHAPS DRIFTING CLOSER TO THE REGION BY LATE NEXT WEEK. UNTIL THEN...MOISTURE IS MUCH MORE LIMITED WITH LITTLE OR NO DYNAMICS ALOFT. WILL MAINTAIN NEAR OR BELOW NORMAL POPS AND NEAR OR ABOVE NORMAL TEMPS DURING NEXT WEEK. && .MARINE...NOT A WHOLE LOT OF MAJOR CHANGES WILL BE MADE CONCERNING THE REST OF THE WEEKEND INTO THE EARLY PART OF THE WEEK. ONCE AGAIN FAVOR THE ETA WITH IT/S SURFACE LOW PLACEMENT AND ASSOCIATED WIND FIELDS. AS A RESULT...WNA GUIDANCE WHICH LOWERS SEAS ON SUNDAY EVENING MAY BE A POOR REPRESENTATION OF WHAT THE SEAS WILL ACTUALLY DO. WILL THEREFORE GO SLIGHTLY ABOVE GUIDANCE NUMBERS THROUGH MONDAY MORNING. THE SURFACE LOW WILL THEN PULL NE AND THE WINDS AND SEAS WILL BEGIN TO DECREASE ON MONDAY AFTERNOON. SCA CONDITIONS STILL SEEM LIKE A GOOD BET...SO WILL CONTINUE WITH HEADLINE FOR THE SC WATERS AND OUTER GA WATERS ON SUN. && .AVIATION...WITH SOME DRY AIR WORKING IT/S WAY INTO THE AREA THIS AFTERNOON...ATMOSPHERE HAS BEEN DESTABILIZING. HAVE CONTINUED TEMPO GROUPS OF LOWERING CIGS AND TSRA FOR BOTH TAF SITES FOR MUCH OF THE AFTERNOON. NEXT AREA FOR CONVECTIVE POTENTIAL WILL COME AS THE SHORT WAVE OVER AL/GA WORKS IT/S WAY TOWARDS THE AREA. HAVE KEPT IN MENTION OF LOWER CIGS AND TSRA OVERNIGHT. AS MOISTURE GETS PUSHED OFFSHORE BY MORNING...CONDITIONS WILL GRADUALLY IMPROVE. HOWEVER...UNSTABLE ATMOS WILL LEAD TO POTENTIAL FOR CONVECTIVE DEVELOPMENT BY LATE MORNING. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && PM/JR
Hazardous weather outlook, Jul 17, 3:20 PM EDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 320 PM EDT SAT JUL 17 2004 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-181000- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 320 PM EDT SAT JUL 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .SEVERE THUNDERSTORMS...THERE IS A RISK OF ISOLATED SEVERE STORMS ACROSS THE REGION FOR THE REMAINDER OF THIS AFTERNOON INTO THIS EVENING. THE MAIN HAZARDS WILL BE LOCALIZED DAMAGING WIND GUSTS AND LARGE HAIL. .HEAVY RAIN...AS SHOWERS AND THUNDERSTORMS DEVELOP ACROSS THE AREA THIS AFTERNOON...RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE WITH ISOLATED HIGHER AMOUNTS. FLASH FLOODING IS NOT EXPECTED AT THIS TIME...ALTHOUGH LOCALLY HEAVY RAINFALL COULD PRODUCE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. 24
In the hours before
Special weather statement, Jul 17, 4:18 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 418 PM EDT SAT JUL 17 2004 GAZ099-100-114-115-172100- BULLOCH-CANDLER-EVANS-TATTNALL- 418 PM EDT SAT JUL 17 2004 ...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...TATTNALL COUNTY... CANDLER COUNTY AND BULLOCH COUNTY THROUGH 500 PM EDT... AT 418 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS FROM JUST SOUTH OF METTER TO 5 MILES NORTHEAST OF COLLINS MOVING EAST AT 15 MPH. THESE STORMS WILL AFFECT AREAS IN AND AROUND COBBTOWN...ALINE...UNDINE...PULASKI... EXCELSIOR...ADABELLE...SOMERSET ...REGISTER...OVERBROOK AND NEVILS THROUGH 500 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. 24
Special weather statement, Jul 17, 4:22 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 422 PM EDT SAT JUL 17 2004 SCZ042-172100- HAMPTON- 422 PM EDT SAT JUL 17 2004 ...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY THROUGH 500 PM EDT... AT 422 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER GIFFORD...OR ABOUT 6 MILES WEST OF HAMPTON...MOVING EAST AT 15 MPH. THIS WILL AFFECT AREAS IN AND AROUND GIFFORD...DUKES...BRUNSON...HAMPTON...CROCKETVILLE... VARNVILLE...MILE Y...CAMP BRANCH AND ALMEDA THROUGH 500 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. 24
Special weather statement, Jul 17, 4:57 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 457 PM EDT SAT JUL 17 2004 SCZ042-172130- HAMPTON- 457 PM EDT SAT JUL 17 2004 ...A STRONG THUNDERSTORM WILL CONTINUE OVER HAMPTON COUNTY THROUGH 530 PM EDT... AT 457 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF VARNVILLE...OR ABOUT 6 MILES SOUTHEAST OF HAMPTON...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CUMMINGS...DAVIDSON... CAMP BRANCH AND FECHTIG THROUGH 530 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. 24
Special weather statement, Jul 17, 5:05 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 505 PM EDT SAT JUL 17 2004 GAZ088-100-172130- BULLOCH-SCREVEN- 505 PM EDT SAT JUL 17 2004 ...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY AND SCREVEN COUNTY THROUGH 530 PM EDT... AT 505 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER BLITCH...OR ABOUT 9 MILES NORTH OF STATESBORO...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WINDFIELD... WESTCHESTER...ROCKY FORD...OGEECHEE...HOPEULIKIT...DEERFIELD... HUNTINGTON...CLITO...BLITCH AND EUREKA THROUGH 530 PM EDT. GUSTY WINDS OF 35 TO 45 MPH AND DANGEROUS LIGHTNING STRIKES CAN BE EXPECTED. 24
Special weather statement, Jul 17, 5:53 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 553 PM EDT SAT JUL 17 2004 SCZ040-042-172230- ALLENDALE-HAMPTON- 553 PM EDT SAT JUL 17 2004 ...STRONG THUNDERSTORMS WILL IMPACT ALLENDALE COUNTY AND HAMPTON COUNTY THROUGH 630 PM EDT... AT 553 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 9 MILES WEST OF ESTILL...OR ABOUT 14 MILES EAST OF SYLVANIA...MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND VALENTINE... SCOTIA...LURAY...LENA...ESTILL...FURMAN...NIXVILLE...VARNVILLE AND ALMEDA THROUGH 630 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. 24
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:25 PM EDT | Special Marine Warning | CHS | 95 min | |
| Jul 17, 7:35 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 40 min |
| Jul 17, 7:49 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 26 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.